EconPapers    
Economics at your fingertips  
 

Fat tails and asymmetry in financial volatility models

Peter Verhoeven and Michael McAleer

Mathematics and Computers in Simulation (MATCOM), 2004, vol. 64, issue 3, 351-361

Abstract: Although the generalised autoregressive conditional heteroskedasticity (GARCH) model has been quite successful in capturing important empirical aspects of financial data, particularly for the symmetric effects of volatility, it has had far less success in capturing the effects of extreme observations, outliers and skewness in returns. This paper examines the GARCH model under various non-normal error distributions in order to evaluate skewness and leptokurtosis. The empirical results show that GARCH models estimated using asymmetric leptokurtic distributions are superior to their counterparts estimated under normality, in terms of: (i) capturing skewness and leptokurtosis; (ii) the maximized log-likelihood values; and (iii) isolating the ARCH and GARCH parameter estimates from the adverse effects of outliers. Overall, the flexible asymmetric Student’s t-distribution performs best in capturing the non-normal aspects of the data.

Keywords: Asymmetric volatility; Conditional non-normality; Skewness; Leptokurtosis; Outliers; Location parameter (search for similar items in EconPapers)
Date: 2004
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (17)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475403001010
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Fat Tails and Asymmetry in Financial Volatility Models (2003) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:64:y:2004:i:3:p:351-361

DOI: 10.1016/S0378-4754(03)00101-0

Access Statistics for this article

Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens

More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu (repec@elsevier.com).

 
Page updated 2025-03-23
Handle: RePEc:eee:matcom:v:64:y:2004:i:3:p:351-361